logoThe People's Perspective on Medicine

Delayed Cough with Lisinopril Can Lead to Misdiagnosis

Most people are alert to drug side effects that arise after a few days or weeks. But what about a delayed cough with lisinopril that takes years to show up?
Delayed Cough with Lisinopril Can Lead to Misdiagnosis
Lisinopril, ACE inhibitor

Humans are programmed to quickly associate symptoms with exposure to some toxin. This was an incredibly adaptive learning process when our ancestors were hunters and gatherers. If a member of the tribe developed severe stomach cramps or diarrhea after eating a certain leaf or root, it would be useful for everyone to know to avoid that plant. But what happens when a side effect takes months or even years to develop? A delayed cough with lisinopril for high blood pressure can be challenging for patients and doctors.

How Come It Took Years for a Delayed Cough with Lisinopril?

Q. I’ve been taking lisinopril for many years. I know one of the side effects is a dry cough, but I never had that problem. Suddenly now I do.

Has this drug been re-formulated? My cough is intense, and my throat is very dry for the last several months. I plan to discuss this with my cardiologist.

A. Some people develop a troublesome cough within several weeks of starting on an ACE inhibitor blood pressure pill like lisinopril. Others, however, may not start coughing for months or even years (European Journal of Internal Medicine, Jan. 2017).  Sometimes this delay leads to misdiagnosis. Read much more about this common mistake in our book, Top Screwups at this link

Charles Also had a delayed cough with lisinopril:

“I developed a cough after being on Lisinopril for several years. The cough was constant and almost debilitating. I brought up that issue to my doctor after researching (really internet searching).

“She noted that in her practice the cough develops eventually for about 30% of users despite some claims of only 5-10% of occurrence. Wish she had spent some time discussing this risk with me from the time of the first prescription.

“The aggravation is that it took some time to lose the cough using another class of BP medicine that I had to go through 3 more types of medicines before I had the right one.”

Angioedema with Lisinopril:

Mark got lucky. He only had lip involvement after 30 years on lisinopril:

“I have been on lisinopril for 30 years and have lived with the cough and other annoying side effects until recently when my lower lip swelled up like a bratwurst!! No kidding! Has happened 4 times now and my new doctor just took me off lisinopril because of the swelling. Now it’s on to the next BP medication or perhaps not.

A much more serious angioedema reaction happened to David the Pharmacist. He had a different kind of delayed lisinopril reaction:

“I too had an angioedema-type reaction to lisinopril. Initially watery itching eyes, progressing to facial swelling then difficulty talking and finally breathing. I went to the ER and was immediately diagnosed with angioedema.

“First question was: ‘have you been taking lisinopril.’ Epinephrine will not reverse this reaction. Steroids and IVs are needed. Why no black box for this group of drugs I will never know. The delayed reaction after years of taking lisinopril makes one think that the drug could not be causing the problem. As a pharmacist I know what the package insert says, but after practicing for over 40 years, I still did not understand the severity of such a reaction. This is a dangerous drug, BLACK BOX IT!!!

“The biggest problem is that the angioedema can occur suddenly after taking the drug for years. Why is the FDA delaying this action? Supposedly when it was first introduced, it was thought that since the reaction was so rare that the warning was not needed despite this reaction being deadly.

“It was also rumored that if the warning were included it would preclude the drug being prescribed widely. Surprised? I personally had such a reaction at 10:00 PM one evening. Fortunately I live only 3 miles from emergency care. If I had been on an extended airline flight I would be dead.”

Reader Response?

Have you ever had a delayed reaction to a drug? What about a delayed cough with lisinopril. Share your story in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.9- 15 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.